Wyoming, 2022

Damaging Wind in Wyoming, June 28, 2022

June 28, 2022 · NWS RIW · 1 event in 1 county or zone

A high cloud-base shower collapsed and produced a dry microburst near the South Big Horn County Airport in Greybull, WY. The maximum wind gust was 66 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A high cloud-base shower collapsed and produced a dry microburst near the South Big Horn County Airport in Greybull, WY. The maximum wind gust was 66 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 28, 1:46 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 28, 1:46 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
246 PM MDT Tue Jun 28 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 159 PM MDT Tue Jun 28 2022

The H5 ridge continues to break down this afternoon, with the
initial push of showers crossing NW WY. Morning sounding showed
plenty of dry air close to the sfc, so any thunderstorms that do
develop will have the potential for some gusty winds through this
evening. With the ridge flattened out tonight into tomorrow,
continued unsettled flow will continue to push across the state.
Some thunderstorms may continue for western WY tonight as a
result. The next cold front will sweep through in the unsettled
pattern later on Wednesday. This will keep most of the state in
the warm regime through most of the afternoon, with highs again
hitting the 80s and low 90s again. Thunderstorm activity will
build on higher elevations again during the afternoon, sliding
east through the day. The front will generally stall across
southern WY late, and will also act as a focus for thunderstorms
into Wednesday night. Any thunderstorms may again provide locally
gusty winds.

.LONG TERM...(Thursday through Tuesday)
Issued at 159 PM MDT Tue Jun 28 2022

Mid-level flow becomes westerly on Thursday as the ridge is
flattened by a trough passing to the north. Models currently show a
weak cold front stalling across central Wyoming. This would keep
Thursday highs a little cooler, but still around normal.
Additionally, isolated showers and thunderstorms are likely in the
afternoon and evening across southern Wyoming as a surge of
monsoonal moisture arrives. Friday will be a few degrees warmer as
700mb temperatures trend back up, with afternoon convection near and
adjacent to the mountains. Southwesterly flow then takes over for
the weekend through early next week as a trough sets up over the
West Coast. Temperatures will remain around or above normal for the
most part, with isolated afternoon showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1132 AM MDT Tue Jun 28 2022

VFR conditions continue at all sites through 18Z Wednesday. Wind
will remain light, generally at or below 12 knots through this
evening. Showers and isolated thunderstorms are expected across the
west this afternoon and evening. The activity will move east during
the afternoon into the evening hours. Strong outflow wind gusts over
40 knots will be possible near storms. Terminal sites may be
impacted by this activity. Isolated showers may linger after 06Z
Wednesday. Wind will begin to increase at most terminals by late
Wednesday morning.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 159 PM MDT Tue Jun 28 2022

Thunderstorm activity will continue this afternoon for northern
and western WY, and will continue into tonight out west. The
potential for lightning activity is elevated. A front moves across
the state during the day Wednesday, which will provide the
gradient for gustier west winds during the day Wednesday, with
highest gusts along the Absaroka and Wind River ranges. Sfc
moisture for the most part will remain elevated to decrease fire
weather threats, but some areas of the Big Horn Basin may see the
combination of gustier winds and humidity below 15 percent.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Straub
LONG TERM...Myers
AVIATION...Myers
FIRE WEATHER...Straub
Hazardous weather outlook, Jun 28, 1:48 PM MST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
248 PM MDT Tue Jun 28 2022

WYZ001>020-022>030-291300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
248 PM MDT Tue Jun 28 2022

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms will track across mainly
northern Wyoming this afternoon and evening. Strong and erratic
outflow wind to around 50 mph will be the main hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday through Friday...A chance for afternoon thunderstorms,
mainly across the south.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
June 28, 3:09 PM MST
Where
Big Horn County, Greybull Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034472.